Reye’s syndrome is a serious illness that affects many internal organs (e.g brain, liver). Most cases occur in children that were given aspirin for a viral infection. A couple of days after the onset of a viral illness, the child develops a range of symptoms (see below). The exact cause of the disease is unknown, but the combination of aspirin and viral illness increases the risk of developing this disorder. Aspirin is no longer routinely recommended for the treatment of viral illnesses in children.
Symptoms: fever, vomiting, mental and personality changes, lethargy, confusion, memory lapses, irritability, weakness and paralysis in the arms and legs, double vision, speech impairment, palpitations, hearing loss and eventually convulsions, brain damage, coma and death.
Who to consult: If a person suspects that they have Reye’s syndrome is it is important to get emergency medical care. Other practitioners that may later be of assistance are: Cardiologist, GP, herbalist, homoeopath, naturopath, otologist, optometrist, ophthalmologist, pharmacist, physiotherapist, speech therapist.